Alert archive / Ohio / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 3, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 23, 2022, 2:43 PM EDT for 4 counties in Ohio. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2022, 2:43 PM EDT (18:43 UTC)
- Expired
- Mar 23, 2022, 3:20 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Athens County, OH, Jackson County, OH, Perry County, OH, Vinton County, OH
The radar
The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 3:00 PM EDT | HAIL 0.7 | 1 Nne Zaleski, OH | DIME SIZE HAIL REPORTED AT ZALESKI STATE FOREST HQ. |
| Mar 23, 3:04 PM EDT | TSTM WND DMG | 3 W The Plains, OH | 1 TREE DOWN DUE TO HIGH WIND. |
| Mar 23, 3:10 PM EDT | TSTM WND DMG | 2 Sw The Plains, OH | 1 TREE DOWN DUE TO HIGH WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 2:35 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 496 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
983
WUUS51 KRLX 231843
SVRRLX
OHC009-079-127-163-231930-
/O.NEW.KRLX.SV.W.0003.220323T1843Z-220323T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
243 PM EDT Wed Mar 23 2022
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
South central Perry County in southeastern Ohio...
Northeastern Jackson County in southeastern Ohio...
Vinton County in southeastern Ohio...
Western Athens County in southeastern Ohio...
* Until 330 PM EDT.
* At 242 PM EDT, a severe thunderstorm was located near Wellston,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Athens, Wellston, Nelsonville, Glouster, Mcarthur, Albany, Lake
Hope State Park, Chauncey, Hamden, Buchtel, Jacksonville, Coalton,
Trimble, Zaleski, Creola, Radcliffe, Stroud Run State Park, Byer,
The Plains and Allensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Ohio.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Ohio.
&&
LAT...LON 3939 8244 3938 8229 3947 8228 3947 8217
3956 8216 3956 8221 3960 8210 3949 8205
3946 8206 3946 8204 3932 8197 3920 8222
3921 8230 3916 8231 3905 8256 3920 8271
TIME...MOT...LOC 1842Z 233DEG 49KT 3913 8263
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GW3 follow-up statements
062
WWUS51 KRLX 231856
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
256 PM EDT Wed Mar 23 2022
OHC079-231905-
/O.CAN.KRLX.SV.W.0003.000000T0000Z-220323T1930Z/
Jackson OH-
256 PM EDT Wed Mar 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Ohio.
LAT...LON 3939 8244 3938 8229 3947 8228 3947 8217
3956 8216 3956 8221 3960 8210 3949 8205
3946 8206 3946 8204 3932 8197 3920 8222
3921 8230 3916 8231 3914 8241 3930 8257
TIME...MOT...LOC 1855Z 233DEG 49KT 3924 8244
$$
OHC009-127-163-231930-
/O.CON.KRLX.SV.W.0003.000000T0000Z-220323T1930Z/
Perry OH-Vinton OH-Athens OH-
256 PM EDT Wed Mar 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTH CENTRAL PERRY...NORTHEASTERN VINTON AND WESTERN ATHENS
COUNTIES...
At 255 PM EDT, a severe thunderstorm was located over Mcarthur,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Athens, Nelsonville, Glouster, Mcarthur, Albany, Lake Hope State
Park, Chauncey, Buchtel, Jacksonville, Trimble, Zaleski, Creola,
Stroud Run State Park and The Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Ohio.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3939 8244 3938 8229 3947 8228 3947 8217
3956 8216 3956 8221 3960 8210 3949 8205
3946 8206 3946 8204 3932 8197 3920 8222
3921 8230 3916 8231 3914 8241 3930 8257
TIME...MOT...LOC 1855Z 233DEG 49KT 3924 8244
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GW793
WWUS51 KRLX 231909
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
309 PM EDT Wed Mar 23 2022
OHC163-231918-
/O.CAN.KRLX.SV.W.0003.000000T0000Z-220323T1930Z/
Vinton OH-
309 PM EDT Wed Mar 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VINTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Ohio.
LAT...LON 3949 8205 3946 8206 3946 8204 3932 8197
3920 8222 3921 8227 3929 8226 3930 8230
3947 8228 3947 8217 3956 8216 3956 8221
3960 8210
TIME...MOT...LOC 1908Z 233DEG 49KT 3935 8225
$$
OHC009-127-231930-
/O.CON.KRLX.SV.W.0003.000000T0000Z-220323T1930Z/
Perry OH-Athens OH-
309 PM EDT Wed Mar 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTH CENTRAL PERRY AND WESTERN ATHENS COUNTIES...
At 308 PM EDT, a severe thunderstorm was located near Lake Hope State
Park, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Athens, Nelsonville, Glouster, Albany, Chauncey, Buchtel,
Jacksonville, Trimble, Stroud Run State Park and The Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Ohio.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3949 8205 3946 8206 3946 8204 3932 8197
3920 8222 3921 8227 3929 8226 3930 8230
3947 8228 3947 8217 3956 8216 3956 8221
3960 8210
TIME...MOT...LOC 1908Z 233DEG 49KT 3935 8225
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GW679
WWUS51 KRLX 231920
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
320 PM EDT Wed Mar 23 2022
OHC009-127-231929-
/O.CAN.KRLX.SV.W.0003.000000T0000Z-220323T1930Z/
Perry OH-Athens OH-
320 PM EDT Wed Mar 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PERRY AND
WESTERN ATHENS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Ohio.
LAT...LON 3949 8205 3946 8206 3946 8204 3932 8197
3920 8222 3921 8227 3929 8226 3930 8230
3947 8228 3947 8217 3956 8216 3956 8221
3960 8210
TIME...MOT...LOC 1917Z 233DEG 49KT 3944 8209
$$
GWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:31 PM EDT, 12 minutes earlier.
Area forecast discussion, Mar 23, 2:31 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 231 PM EDT Wed Mar 23 2022 .SYNOPSIS... An occluding low pressure system lifts through today and tonight with strong to severe storms. Cooler by Friday and the weekend, with shower chances lingering. && .NEAR TERM /THROUGH THURSDAY/... As of 215 PM Wednesday... A weakening cold front exits east of the Appalachians first thing tonight, taking most of the convective precipitation with it. Temperatures will be close to their dewpoints tonight, generally in the mid to upper 40s. Models keep strong winds at H850 all night. These winds will help to prevent dense fog formation, despite of antecedent precipitation. A brief surface ridge keeps dry conditions Thursday morning, but another weakening cold front approaches from the west to keep chance for light precipitation at least along the eastern mountains during the afternoon and evening hours. Thursday will be mostly dry, except for isolated showers across the Middle Ohio Valley during the afternoon and evening. Expect mild afternoon temperatures, generally in the lower 60s lowlands, ranging into the mid 50s highest elevations. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... As of 200 PM Wednesday... The region will be under the influence of a dry slot associated with an elongated area of surface low pressure stretching from Paducah to Detroit Thursday night into Friday morning. As the surface warms through the day Friday, some low topped, isolated to scattered showers appear possible, although any accumulation potential will be rather limited due to a sharp inversion around H700. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... As of 200 PM Wednesday... Broad cyclonic flow associated with a departing area of low pressure remains over the region early Saturday, with a reinforcing northern stream low approaching during the day. This will produce synoptic rain and snow during the day Saturday, before this system too exits to the east. This exiting system will then setup a period of cold, northwesterly flow across the Great Lakes yielding lake enhanced snow and rain showers Saturday afternoon through Sunday, with diurnal enhancement likely as strong late March sun angles warm the surface during the day setting up steep low level lapse rates. Across the lower elevations, flakes can be expected, perhaps heavy at times in squalls, but a combination of surface temperatures marginally above freezing and very warm ground temperatures should keep any accumulations confined to grassy or elevated surfaces. In the mountains, several inches of snow will be possible through Sunday evening, but again, warm ground temperatures look to limit impactful accumulations, especially given the diurnally enhanced aspect (with breaks to sunshine between showers) promoting melting. Should see any lingering upslope showers tapering off to flurries during the day Monday as flow shifts a little more west- northwesterly amid continued unseasonably cool conditions. Heights rise Monday into Tuesday as ridging over the intermountain west begins to shift east in response to a developing Four Corners Low. A warm front associated with this system lifts north across the forecast area Monday night into Tuesday yielding mainly light rain. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 201 PM Wednesday... Bands of showers and thunderstorms, ahead of an advancing cold front, will develop across eastern KY and southern OH and move north northeast to affect our CWA this afternoon and evening. VFR conditions will turn quickly to brief periods of IFR under moderate to heavy rain, followed by MVFR ceilings. The environment is conducive to strong to severe thunderstorms through this evening. SPC has most of the area under a Slight Risk for severe storms. Expect thunderstorms to produce strong to damaging wind gusts, as well as hail, and the possibility of isolated tornadoes. A lesser, Marginal Risk remains along the western slopes and eastern mountains through tonight. The cold front is forecast to cross the area from around 00Z to 06Z tonight from west to east. However, winds aloft are expected to remain strong all night. This could produce LLWS mainly across the higher terrain sites. Coded LLWS at EKN, CKB and BKW roughly from 23Z through 04Z Thursday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium to High. ALTERNATE SCENARIOS: Gusty surface winds will fluctuate. Timing of showers and occurrence of thunderstorms this afternoon into this evening may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H L H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H M M H H M M H CKB CONSISTENCY H H H H H H H H H L H H AFTER 18Z THURSDAY... No widespread IFR conditions are expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JP NEAR TERM...ARJ SHORT TERM...JP LONG TERM...JP AVIATION...ARJ
Hazardous weather outlook, Mar 23, 2:43 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 243 PM EDT Wed Mar 23 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>027- 029-241845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Gilmer- 243 PM EDT Wed Mar 23 2022 ...TORNADO WATCH 67 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ028-033-034-241845- Dickenson-Buchanan-Braxton-McDowell-Wyoming- 243 PM EDT Wed Mar 23 2022 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected today. A Slight Risk of severe weather exists for locally damaging winds, hail or possibly a tornado this afternoon into this evening. Heavy downpours will also be possible, especially within thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ030-032-039-040-515>526-241845- Lewis-Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 243 PM EDT Wed Mar 23 2022 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected this afternoon and evening. A Marginal Risk of severe weather exists for locally damaging winds and hail this afternoon into this evening. Heavy downpours will also be possible, especially within thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ031-241845- Harrison- 243 PM EDT Wed Mar 23 2022 ...TORNADO WATCH 67 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:07 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Vinton | 38 min |
| Mar 23, 3:18 PM EDT | Special Weather Statement | RLX | Lawrence | 27 min |
| Mar 23, 4:12 PM EDT | Severe Thunderstorm Warning | RLX | Meigs | 48 min |
| Mar 23, 4:51 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 39 min |
| Mar 23, 5:14 PM EDT | Special Weather Statement | RLX | Meigs | 31 min |
| Mar 23, 5:27 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Gallia, Jackson, Meigs, Vinton | 34 min |
| Mar 23, 5:42 PM EDT | Special Weather Statement | RLX | Morgan, Perry | 33 min |
| Mar 23, 5:55 PM EDT | Tornado Warning | RLX | Athens, Morgan, Perry | 35 min |
| Mar 23, 5:58 PM EDT | Special Weather Statement | RLX | Jackson, Vinton | 32 min |
| Mar 23, 6:11 PM EDT | Special Weather Statement | RLX | Gallia, Jackson | 34 min |
| Mar 23, 6:21 PM EDT | Special Weather Statement | RLX | Athens, Vinton | 24 min |
| Mar 23, 6:28 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Perry, Vinton, Washington | 47 min |
| Mar 23, 6:32 PM EDT | Severe Thunderstorm Warning | RLX | Meigs | 43 min |
| Mar 23, 6:39 PM EDT | Special Weather Statement | RLX | Perry | 21 min |
| Mar 23, 7:08 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Morgan, Washington | 52 min |
| Mar 23, 7:36 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Washington | 24 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.